Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 15, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Mar 3, 2023, 5:46 PM EST for Fayette County, Highland County, Ross County, Ohio. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2023, 5:46 PM EST (22:46 UTC)
- Expired
- Mar 3, 2023, 6:15 PM EST
- In force
- 29 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Fayette County, OH, Highland County, OH, Ross County, OH
The radar
The Cincinnati radar (KILN), 40 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 6:13 PM EST | TORNADO 0 | 1 Wnw Frankfort, OH | EF0 TORNADO CONFIRMED NORTHWEST OF FRANKFORT IN ROSS COUNTY, OHIO WITH 75 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 3:19 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985
WFUS51 KILN 032246
TORILN
OHC047-071-141-032315-
/O.NEW.KILN.TO.W.0015.230303T2246Z-230303T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
546 PM EST Fri Mar 3 2023
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Southeastern Fayette County in central Ohio...
Northeastern Highland County in southwestern Ohio...
Western Ross County in southwestern Ohio...
* Until 615 PM EST.
* At 546 PM EST, a severe thunderstorm capable of producing a tornado
was located near Hillsboro, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Greenfield, Leesburg, Bainbridge, Rocky Fork Point, Highland
Holiday, Good Hope, Frankfort, South Salem, Rocky Fork Lake,
Bourneville, East Monroe, Rainsboro, Lattaville, Austin, Paint
Creek State Park, Rock Mills, New Martinsburg and Highland County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3915 8356 3937 8354 3950 8335 3944 8314
3925 8313
TIME...MOT...LOC 2246Z 225DEG 43KT 3925 8355
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Hatzos2 follow-up statements
305
WWUS51 KILN 032259
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
559 PM EST Fri Mar 3 2023
OHC047-071-141-032315-
/O.CON.KILN.TO.W.0015.000000T0000Z-230303T2315Z/
Fayette OH-Highland OH-Ross OH-
559 PM EST Fri Mar 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EST FOR
SOUTHEASTERN FAYETTE...NORTHEASTERN HIGHLAND AND WESTERN ROSS
COUNTIES...
At 559 PM EST, a severe thunderstorm capable of producing a tornado
was located near Greenfield, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Greenfield, Bainbridge, Highland Holiday, Good Hope, Frankfort, South
Salem, Bourneville, Rock Mills, Rainsboro, Lattaville, Austin and
Paint Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3917 8346 3943 8345 3950 8335 3944 8314
3925 8313
TIME...MOT...LOC 2259Z 240DEG 45KT 3932 8335
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
KC019
WWUS51 KILN 032311
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
611 PM EST Fri Mar 3 2023
OHC047-071-141-032320-
/O.EXP.KILN.TO.W.0015.000000T0000Z-230303T2315Z/
Fayette OH-Highland OH-Ross OH-
611 PM EST Fri Mar 3 2023
...THE TORNADO WARNING FOR SOUTHEASTERN FAYETTE...NORTHEASTERN
HIGHLAND AND WESTERN ROSS COUNTIES WILL EXPIRE AT 615 PM EST...
A Severe Thunderstorm Warning is now in effect for Ross County until
700 PM.
A Tornado Watch remains in effect until 700 PM EST for southwestern
Ohio.
Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.
LAT...LON 3917 8346 3943 8345 3950 8335 3944 8314
3925 8313
TIME...MOT...LOC 2310Z 225DEG 43KT 3940 8325
$$
HatzosWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 3, 4:14 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Mar 3, 4:14 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
414 PM EST Fri Mar 3 2023
.SYNOPSIS...
A very strong low pressure system will track through the area
this evening and continue off to the east overnight. High
pressure will build in Saturday and persist through the weekend.
Low pressure and a cold front will approach Monday and move
through Monday night.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Very strong low pressure over southern Indiana will track
northeast across the region late this afternoon and through the
evening, gradually filling. Precipitation associated with
this will continue to pivot northeast. Airmass will be modifying
considerably as this low moves through. Looks like a limited
warm sector will push into northern Kentucky and far southern
Ohio. This will be where the greatest potential for severe
thunderstorms will occur over the next few hours. Strong to
damaging synoptic winds have been observed to occur 1/2 to 1
hour after the convective line moves through. This corresponds
well with mixing into strong low level jet that will translate
across the southern tier of the forecast area. No changes are
planned at this point to the high wind warning.
A strong pressure gradient will occur in the wake of the low
which will bring strong wind gusts across the rest of the
forecast area late today into this evening. Winds areawide will
slowly diminish during the overnight hours. Precipitation
wrapping around the low could mix with snow before ending across
parts of west central Ohio.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure will build in through the period. So winds will
continue to weaken through Saturday and be light and variable
Saturday night. There is some uncertainty concerning how quickly
low clouds will decrease. Forecast may be a bit on the
optimistic side, but should see increasing amounts of sun in the
afternoon with mainly clear skies Saturday night. Highs will be
in the upper 40s to mid 50s with lows in the lower to mid 30s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure will build over the area on Sunday, with highs running
from the low 50s in the north to the low 60s in the south. Monday
will be even warmer, reaching the mid 60s to low 70s as strong south
winds are found ahead of a low pressure system. This low will track
east through the lower Great Lakes Monday, with a cold front
crossing the region in the evening.
High temperatures on Tuesday will be 15-20 degrees colder than
Monday, coming more in line with seasonal normals. High pressure
building northwest of the area Tuesday will see a northwest-
southeast oriented ridge that lingers through Thursday night.
Northerly winds during this time will have highs on Wed and Thurs
just a degree or two cooler than Tuesday. The ridge lifts northeast
early Friday ahead of low pressure developing in the midsection of
the U.S., which may quickly move east into the Ohio Valley and
result in the next rainfall event.
Later periods of Thurs/Fri have low confidence given a large spread
in model solutions.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Strong low level winds will persist across the area for the
first part of the period. This will keep low level wind shear at
the terminals until winds veer and start to mix a bit higher. At
that point, winds will become very gusty. These very gusty winds
will continue to veer to the west northwest tonight and then
gradually diminish after 06Z. Gusts will then end after 12Z.
While there could be some breaks in precipitation, showers will
continue to prevail. An intense line of thunderstorms to the
southwest of the area is expected to affect KCVG/KLUK and may
get as far northeast as KILN during the early part of the
period. Once this passes, expect precipitation to diminish
substantially.
IFR ceilings will lift to MVFR once the winds shift to
southerly. There could even be a brief period of VFR. MVFR
ceilings will persist through much of the period. Ceilings will
likely drop to IFR at KDAY and that is not out of the question
as some of the other terminals. Clouds will start to scatter
late in the TAF period.
.OUTLOOK...MVFR ceilings are possible Monday night into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 1 AM EST Saturday for OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088.
Wind Advisory until 4 AM EST Saturday for OHZ026-034-035-
042>046-051>056-060>065-070>074-077.
High Wind Warning until 4 AM EST Saturday for OHZ078>082-088.
KY...Flood Watch until 1 AM EST Saturday for KYZ089>100.
High Wind Warning until 4 AM EST Saturday for KYZ089>100.
IN...Flood Watch until 1 AM EST Saturday for INZ050-058-059-066-
073>075-080.
Wind Advisory until 4 AM EST Saturday for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Franks
AVIATION...Hazardous weather outlook, Mar 3, 12:52 PM EST, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1252 PM EST Fri Mar 3 2023 OHZ026-034-035-042>046-051>056-065-041800- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami- Champaign-Clark-Madison-Franklin OH-Licking-Fairfield- 1252 PM EST Fri Mar 3 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-OHZ060>064-070>074-041800- Wayne-Fayette IN-Union IN-Franklin IN-Preble-Montgomery-Greene- Fayette OH-Pickaway-Butler-Warren-Clinton-Ross-Hocking- 1252 PM EST Fri Mar 3 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. In addition, there is the potential for severe thunderstorms today. These storms may produce damaging straight line winds. The greatest threat for severe thunderstorms is between 3 pm and 7 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KYZ089>100-OHZ078>082-088-041800- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Clermont-Brown-Highland-Adams-Pike-Scioto- 1252 PM EST Fri Mar 3 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SATURDAY... This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Warning. In addition, there is the potential for severe thunderstorms today. These storms may produce damaging straight line winds. Isolated tornadoes are also possible. The greatest threat for severe thunderstorms is between 2 pm and 6 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ073>075-080-OHZ077-041800- Ripley-Dearborn-Ohio-Switzerland-Hamilton- 1252 PM EST Fri Mar 3 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... This Hazardous Weather Outlook is for Southeast Indiana and Southwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. In addition, there is the potential for severe thunderstorms today. These storms may produce damaging straight line winds. Isolated tornadoes are also possible. The greatest threat for severe thunderstorms is between 2 pm and 6 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Mar 3, 5:06 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM NON-TSTM WND GST KDAY DAYTON COX APT 39.90N 84.22W
03/03/2023 M46 MPH MONTGOMERY OH ASOS
&&
JEGLocal storm report, Mar 3, 5:07 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HEAVY RAIN 3 N HUNTSVILLE 40.49N 83.80W
03/03/2023 M1.52 INCH LOGAN OH CO-OP OBSERVER
&&
JEGLocal storm report, Mar 3, 5:08 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
508 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM NON-TSTM WND GST KYMESO CARROLLTON 2E 38.69N 85.14W
03/03/2023 M49 MPH CARROLL KY MESONET
&&
JEGLocal storm report, Mar 3, 5:29 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
529 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM NON-TSTM WND GST KLUK LUNKEN AIRPORT 39.10N 84.42W
03/03/2023 M56 MPH HAMILTON OH ASOS
&&
JEGLocal storm report, Mar 3, 5:31 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM NON-TSTM WND GST KAXV WAPAKONETA APT 40.49N 84.30W
03/03/2023 M52.00 MPH AUGLAIZE OH AWOS
DID NOT OCCUR - WRONG ICAO USED.
&&
JEGLocal storm report, Mar 3, 5:35 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
535 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM NON-TSTM WND GST KK62 FALMOUTH APT 38.70N 84.39W
03/03/2023 M59 MPH PENDLETON KY AWOS
&&
JEGThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 9:42 AM EST | High Wind Warning | ILN | Adams, Brown, Clermont, Clinton, Fairfield, Fayette and 8 more | 14 hr |
| Mar 3, 11:29 AM EST | Areal Flood Advisory | ILN | Butler, Clermont, Clinton, Hamilton, Warren | 5 hr |
| Mar 3, 11:49 AM EST | Areal Flood Advisory | ILN | Darke, Miami, Montgomery, Preble | 4 hr |
| Mar 3, 12:56 PM EST | River Flood Warning | ILN | Hamilton | 9 hr |
| Mar 3, 2:41 PM EST | Areal Flood Advisory | ILN | Clark, Clinton, Fayette, Franklin, Greene, Madison and 1 more | 3 hr |
| Mar 3, 3:05 PM EST | Areal Flood Warning | ILN | Butler, Clark, Clermont, Clinton, Greene, Hamilton and 2 more | 5 hr |
| Mar 3, 3:52 PM EST | Areal Flood Warning | ILN | Darke, Miami, Montgomery, Preble | 17 hr |
| Mar 3, 4:00 PM EST | River Flood Advisory | ILN | Hamilton | 15 hr |
| Mar 3, 4:02 PM EST | Severe Thunderstorm Warning | ILN | Adams, Scioto | 43 min |
| Mar 3, 4:17 PM EST | Areal Flood Advisory | ILN | Brown, Highland | 118 min |
| Mar 3, 4:22 PM EST | Severe Thunderstorm Warning | ILN | Hamilton | 38 min |
| Mar 3, 4:35 PM EST | Severe Thunderstorm Warning | ILN | Brown, Clermont, Hamilton | 40 min |
| Mar 3, 4:38 PM EST | River Flood Warning | ILN | Greene, Warren | 42 hr |
| Mar 3, 4:44 PM EST | River Flood Warning | ILN | Warren | 9 hr |
| Mar 3, 4:48 PM EST | River Flood Warning | ILN | Clark | 22 hr |
| Mar 3, 4:48 PM EST | River Flood Warning | ILN | Clermont, Hamilton | 20 hr |
| Mar 3, 4:55 PM EST | Areal Flood Warning | ILN | Auglaize, Darke, Mercer, Shelby | 18 hr |
| Mar 3, 5:00 PM EST | Severe Thunderstorm Warning | ILN | Brown, Clermont, Highland | 47 min |
| Mar 3, 5:03 PM EST | Tornado Warning | ILN | Brown, Clermont | 27 min |
| Mar 3, 5:12 PM EST | Areal Flood Warning | ILN | Clark, Clinton, Fayette, Franklin, Madison, Pickaway | 11 hr |
| Mar 3, 5:22 PM EST | Areal Flood Advisory | ILN | Champaign, Clark, Delaware, Franklin, Hardin, Logan and 2 more | 3 hr |
| Mar 3, 5:23 PM EST | Severe Thunderstorm Warning | ILN | Adams, Brown, Clinton, Fayette, Highland, Ross | 47 min |
| Mar 3, 5:23 PM EST | Tornado Warning | ILN | Brown, Clinton, Highland | 37 min |
| Mar 3, 6:10 PM EST | Severe Thunderstorm Warning | ILN | Pickaway, Ross | 50 min |
| Mar 3, 6:16 PM EST | River Flood Advisory | ILN | Delaware, Franklin | 19 hr |
| Mar 3, 6:44 PM EST | Special Weather Statement | ILN | Fairfield, Hocking | 46 min |
| Mar 3, 6:58 PM EST | River Flood Warning | ILN | Hamilton | 36 hr |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.